Ohio, 2011Hail and Damaging Winds in Ohio, August 8, 2011
August 8, 2011 · NWS ILN · 6 events in 3 counties and zones
Thunderstorms developed along a dewpoint boundary extending from central Illinois, through southern Indiana, and into central Kentucky. Some of these storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a dewpoint boundary extending from central Illinois, through southern Indiana, and into central Kentucky. Some of these storms produced severe weather. The main threats from these storms were large hail and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 6:47 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 8, 6:47 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
747 PM EDT MON AUG 8 2011
.SYNOPSIS...
A SHORT WAVE TROUGH WILL ENHANCE INSTABILITY ALONG A DEW POINT
BOUNDARY TONIGHT...RESULTING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL PUSH THROUGH THE REGION TUESDAY
NIGHT...USHERING IN A DRIER AND COOLER AIRMASS FOR MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS HAVE DEVELOPED ALONG A DEW POINT BOUNDARY EXTENDING
FROM CENTRAL ILLINOIS THROUGH SOUTHERN INDIANA TO CENTRAL
KENTUCKY. WITH STORMS ENTERING SOUTHWEST COUNTIES...WENT WITH
CATEGORICAL POPS THERE FOR THE FIRST COUPLE HOURS OF THE FORECAST.
REST OF AREA HAS LIKELY TO HIGH CHANCE POPS SINCE IT APPEARS
STORMS WILL CONTINUE AND DEVELOP AND MOVE ACROSS THE AREA THIS
EVENING INTO THE OVERNIGHT.
THOUGH SURFACE BASED INSTABILITY WILL DECREASE WITH LOSS OF
DAYTIME HEATING...A SHORT WAVE ADVANCING FROM THE WEST WILL BRING
COOLER AIR ALOFT AND WILL ALLOW CAPE TO REMAIN IN THE POSITIVE
RANGE OVERNIGHT. THIS WILL KEEP THE CHANCE FOR THUNDERSTORMS
THROUGH TONIGHT. THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS
EXISTS DUE RATHER VIGOROUS WIND FIELDS ASSOCIATED WITH THE SHORT
WAVE. TEMPERATURES WILL FALL TO AROUND 70 BY 6 AM.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
EXPECT A LULL IN CONVECTION TUESDAY MORNING AS A WEAK RIDGE BUILDS
IN BEHIND THE DEPARTING SHORT WAVE. THE CHANCE FOR THUNDERSTORMS
WILL INCREASE TUESDAY AFTERNOON WHEN A COLD FRONT WILL PUSH IN FROM
THE NORTH. THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO TUESDAY
NIGHT AS THE FRONT CONTINUES ACROSS THE AREA.
TEMPERATURES WILL RISE TO THE MID AND UPPER 80S...BEFORE FALLING
TO THE 60S FOR LOWS TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS SIMILAR WITH FORECAST CHANGE IN UPPER LEVEL PATTERN. ECMWF IS
A BIT SLOWER AND DEEPER WITH THE TROUGH EXPECTED TO MOVE THROUGH THE
GREAT LAKES REGION THAN THE GFS. THE REGION COMES UNDER THE
INFLUENCE OF AN UPPER LEVEL NW FLOW PATTERN STARTING AT MIDWEEK.
THIS WILL BRING A MODERATION IN THE TEMPERATURES AND DRY
CONDITIONS THROUGH FRIDAY AS AN UPPER LEVEL HIGH PRESSURE RIDGE
SETS UP OVER THE SOUTHERN PLAINS. SEVERAL SHORT WAVES WILL MOVE
ACROSS THE REGION BEFORE A DEEP TROUGH MOVES THROUGH THE GREAT
LAKES SATURDAY INTO SUNDAY. THIS WILL BRING THE CHANCE FOR
SHOWERS/THUNDERSTORMS BACK INTO THE FORECAST AREA FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT...LINGERING IN THE EAST ON SUNDAY. THE LONG
WAVE TROUGH WHICH WILL EXTEND FROM THE HUDSON BAY WILL PRODUCE
COOLER TEMPERATURES THAN WE HAVE SEEN OVER THE LAST 3 WEEKS OR SO.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SCATTERED CONVECTION WAS STARTING TO INCREASE IN COVERAGE. THESE
STORMS WILL AFFECT THE TERMINALS OVER THE FIRST SEVERAL HOURS OF
THE FORECAST. CANNOT RULE OUT CONDITIONS BELOW MVFR WITH THESE
STORMS BUT IF THAT OCCURS IT SHOULD BE VERY BRIEF. THREAT OF
PRECIPITATION WILL DIMINISH CONSIDERABLY IN THE LATTER HALF OF THE
NIGHT. ONCE AGAIN THERE IS THE POTENTIAL FOR STRATUS TO DEVELOP
ALTHOUGH ITS FORMATION IS UNCERTAIN. APPEARS THAT IF THIS OCCURS
THAT IT WILL BE CLOSE TO 12Z. IN ADDITION THERE SHOULD BE SOME
VISIBILITY RESTRICTIONS IN MIST. IF LOWER CLOUDS DEVELOP THEN THEY
WILL LIFT AND SCATTER DURING THE MORNING. CLOUDS HAVE THE
POTENTIAL TO LAST LONGEST AT THE COLUMBUS TERMINALS.
OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...PARKER
AVIATION...
Hazardous weather outlook, Aug 8, 3:57 AM EST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EDT MON AUG 8 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
457 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND
BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 5:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EDT MON AUG 8 2011
INZ050-058-059-OHZ060-070-082245-
UNION IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
615 PM EDT MON AUG 8 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PREBLE...NORTHWESTERN BUTLER...SOUTHEASTERN WAYNE...SOUTHEASTERN
FAYETTE AND UNION COUNTIES THROUGH 645 PM EDT...
AT 613 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS FROM
SPRINGERSVILLE TO EVERTON...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY AND WEST
COLLEGE CORNER.
ALSO...PHILOMATH...BROWNSVILLE...DUNLAPSVILLE...ABINGTON...CLIFTON...
WHITEWATER STATE PARK...BILLINGSVILLE AND SALEM ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3975 8508 3976 8466 3951 8471 3952 8482
3952 8493 3953 8512Local storm report, Aug 8, 5:20 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CONNERSVILLE 39.66N 85.14W
08/08/2011 M0.75 INCH FAYETTE IN NWS EMPLOYEE
&&
BCSpecial weather statement, Aug 8, 5:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT MON AUG 8 2011
INZ059-066-OHZ060-070-082315-
UNION IN-FRANKLIN IN-BUTLER OH-PREBLE OH-
644 PM EDT MON AUG 8 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PREBLE...
NORTHWESTERN BUTLER...NORTHEASTERN FRANKLIN AND SOUTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...
AT 642 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM
COTTAGE GROVE TO MIXERVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OXFORD...CAMDEN...SEVEN
MILE AND GRATIS.
ALSO...FAIRHAVEN...MORNING SUN...REILY...HUESTON WOODS STATE PARK...
MUTTONVILLE...MCGONIGLE...SOMERVILLE AND COLLINSVILLE ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3966 8487 3968 8448 3966 8448 3939 8452
3943 8491Local storm report, Aug 8, 6:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG CONNERSVILLE 39.66N 85.14W
08/08/2011 FAYETTE IN NWS EMPLOYEE
LARGE TREE LIMBS DOWN
&&
BCSpecial weather statement, Aug 8, 6:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT MON AUG 8 2011
OHZ061-062-070>072-090030-
BUTLER OH-CLINTON OH-GREENE OH-MONTGOMERY OH-WARREN OH-
730 PM EDT MON AUG 8 2011
...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHEASTERN
MONTGOMERY...SOUTHWESTERN GREENE...NORTHWESTERN CLINTON AND EASTERN
BUTLER COUNTIES THROUGH 830 PM EDT...
AT 729 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOUTH
MIDDLETOWN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MONROE...CARLISLE...
FRANKLIN...LEBANON...SPRINGBORO...WAYNESVILLE...BELLBROOK...XENIA AND
WILMINGTON.
ALSO...HAGEMAN...SOUTH LEBANON...PEKIN...GENNTOWN...LYTLE...
OREGONIA...CORWIN AND CAESAR CREEK STATE PARK ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 3971 8387 3940 8378 3935 8445 3953 8451
Local storm report, Aug 8, 6:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 1 NNE OXFORD 39.51N 84.74W
08/08/2011 E2.00 INCH BUTLER OH TRAINED SPOTTER
&&Thunderstorm Wind, Warren
- When
- August 8, 7:05 PM EST to 7:09 PM EST
- Where
- Warren County, 5 mi E of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -84.106
A tree was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Warren
- When
- August 8, 7:22 PM EST to 7:26 PM EST
- Where
- Warren County, 3.57 mi SSE of Wellman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.430, -84.013
A tree was reported down due to damaging thunderstorm winds.
Hail, Hamilton
- When
- August 8, 7:25 PM EST to 7:29 PM EST
- Where
- Hamilton County, Forestville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -84.350
Hail, Clermont
- When
- August 8, 7:50 PM EST to 7:54 PM EST
- Where
- Clermont County, Batavia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -84.170
Thunderstorm Wind, Clermont
- When
- August 8, 8:15 PM EST to 8:19 PM EST
- Where
- Clermont County, Williamsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.050, -84.050
Trees were uprooted and there was structural damage to a roof due to damaging thunderstorm winds.
Hail, Clermont
- When
- August 8, 8:15 PM EST to 8:19 PM EST
- Where
- Clermont County, Williamsburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.050, -84.050
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335610, 335611, 335608, 335609, 335604, 335605.